4 ALBERT EMBANKMENT LONDON SE1 7SR

Telephone: +44 (0)20 7735 7611 Fax: +44 (0)20 7587 3210

Circular Letter No.4620 18 August 2022

To: All IMO Members

United Nations and specialized agencies

Intergovernmental organizations

Non-governmental organizations in consultative status with IMO

Subject: Workshop on the 2010 HNS Convention (31 October and 1 November 2022)

- 1 The Secretary-General has the honour to invite representation at the workshop on the 2010 HNS Convention, which has been scheduled to take place from 9.30 a.m. on Monday, 31 October 2022 until Tuesday, 1 November 2022.
- The workshop will be conducted in person at IMO Headquarters, 4 Albert Embankment, London SE1 7SR.
- The workshop is being held following the approval by the Legal Committee, at its 109th session, of the proposal submitted by the delegation of Canada to organize, in cooperation with the Secretariats of IMO and the International Oil Pollution Compensation Funds (IOPC Funds), a follow-up workshop to the HNS workshop held in 2018, in order to assist Member States in their work towards further ratifications of the 2010 HNS Protocol.
- The Assembly, at its thirtieth session, adopted resolution A.1123(30), urging all States to work together towards the implementation and entry into force of the 2010 HNS Protocol and encouraging States to work with industry to assist in the implementation process. It is expected that the workshop will be of interest to representatives of States considering ratifying the 2010 HNS Protocol and participation will be open to all Member Governments, IGOs and NGOs in consultative status with IMO which have pertinent expertise. Participation by policy-and decision-makers with respect to the ratification of the 2010 HNS Protocol is particularly encouraged.
- To facilitate participation, the workshop will be held the week directly following the meetings of the IOPC Funds (24 to 28 October 2022), and before the 106th meeting of the Maritime Safety Committee (2 to 11 November 2022).

Draft programme

The draft programme and the provisional timetable for the workshop are attached. The workshop will be held in PaperSmart mode, as far as practicable, and will be conducted in English, French and Spanish. Presentations will be posted on both IMODOCS and the HNS Convention website. Furthermore, a virtual briefing session will be held in due course after the workshop.



Registration

- Member Governments, IGOs and NGOs are required to provide, prior to the workshop date, the names of their representatives, including Permanent Representatives, heads of delegations, alternates, advisers or observers, via the Online Meeting Registration System (OMRS), as advised in Circular Letter No.4336 of 5 November 2020.
- 8 Any matters relating to the use of the OMRS should be communicated to:

Registration Unit

Meeting Services and Interpretation Section

Email: onlineregistration@imo.org

- 9 No representative will be registered to attend the workshop without authorization from their OMRS Delegation Coordinator. Delegates whose names are not on the OMRS list will be requested to contact their OMRS Delegation Coordinator in order to process their authorization to attend the workshop.
- Delegates are advised that the Registration Desk will be open from 7.30 a.m. on Monday, 31 October 2022, when early arrival would be appreciated.

Procedure governing IMO support for visa applications

- As established in article 7.2 of part III on Access and communications of the Headquarters agreement, delegates are entitled to have their entry into the United Kingdom authorized without delay and without charge. Delegates invited by the Organization who require United Kingdom entry visas should, in the first instance, apply online for an "EXEMPT" visa, note the reference numbers and follow the online instructions to attend either the nominated Visa Application Centre or the United Kingdom Embassy or High Commission. United Kingdom visa applications should be accompanied by the following documentation:
 - i. a copy of this circular letter, numbered CL.4620, to be used as the official letter of invitation:
 - ii. the nomination letter; and
 - iii. a note verbale from the Ministry of Foreign Affairs.
- Delegates must be nominated by their competent Ministry (usually the Ministry of Transport or the national maritime administration). The nomination letter should be taken to the Ministry of Foreign Affairs for preparation of a note verbale addressed to the British Embassy/High Commission.
- If, after following the above-mentioned procedure, delegates still encounter visa problems, either the Ministry of Foreign Affairs, the Ministry of Transport, the national Maritime Administration or the competent ministry should request visa assistance in writing to the Head of the IMO External Relations Office, on paper bearing the official letterhead. The letter should state the reasons given by the British Embassy/High Commission as to why visas have been or may be refused and contain the following details:
 - i. First name:

Family name:

Profession:

Date of birth:

Place of birth:

Type of passport:

Passport No.: Place of issue: Date of issue: Valid until:

Visa reference number:

Date and place of visa application:

- ii. Purpose of visit:
- iii. Duration of anticipated stay in the United Kingdom:
- This exercise must be undertaken at least six weeks before the date of the workshop, to enable the Organization to support the visa application accordingly and the visa to be issued in good time.*

Requests for visa assistance should be sent to External Relations Office (International Maritime Organization) by fax (+44 (0)20 7587 3210) or by email: visa@imo.org

ANNEX

DRAFT PROGRAMME FOR A WORKSHOP ON THE 2010 HNS CONVENTION

31 October-1 November 2022, IMO Headquarters

9:30 15 min	Opening remarks				
9:45 15 min	Session 1 – Introduction to the HNS Convention				
10 111111	 A brief history of the HNS Convention An overview of its main features, including its two tiers of compensation Update on the current status of the Convention 				
10:00	Session 2 – Examples in Domestic Implementation				
60 min	 How states have implemented the HNS Convention domestically Legislation, regulations Best practices Question and answer session on domestic implementation 				
11:00 30 min	Coffee break				
11:30	Session 3 – HNS Incidents: Risks and Claims				
60 min	 The risks posed by shipping HNS Types of losses and damage that could result from an HNS incident Overview of an HNS incident Existing insurance coverage for HNS incidents and historic HNS incident data Assessment of claims for HNS incidents 				
12:30 90 min	Lunch				
14:00 30 min	 Session 3 – continued Types of losses and damage that could result from an HNS incident Overview of an HNS incident from State perspective 				
14:30 60 min	Session 4 – Industry Views				
	Views from legal, insurance, shipping and cargo sectors				
15:30 15 min	Wrap up – Summary of day one				

9:30	Session 6 – HNS Reporting Requirements				
90 min	 Overview reporting requirements Overview of national reporting systems and issues facing states (including agent/principal, cargo in transit, thresholds, enforcement and verification) Best practices/lessons learned Question and answer session on HNS reporting 				
11:00 30 min	Coffee break				
11:30	Regional breakout groups (no interpretation)				
60 min	Topics for discussion:				
12:30 60 min	Lunch				
13:30 30 min	Regional breakout groups Read-out of discussion				
14:00 30 min	Session 7 – Future Implementation of HNS Convention				
14:30 15 min	Closing remarks Key takeaways from workshop Next steps on implementation Next steps once entry into force is triggered				